Indiana, 2012Flash Flooding and Damaging Wind in Indiana, May 6 to 7, 2012
May 6 to 7, 2012 · NWS LOT · 6 events in 4 counties and zones
A warm front slowly lifted northward across the region with thunderstorms moving into northwest Indiana during the evening of May 6th. Slow storm motions and additional thunderstorms developing overnight lead to areas of flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front slowly lifted northward across the region with thunderstorms moving into northwest Indiana during the evening of May 6th. Slow storm motions and additional thunderstorms developing overnight lead to areas of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 6, 5:14 PM EST, 44 minutes earlier.
Area forecast discussion, May 6, 5:14 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
514 PM CDT SUN MAY 6 2012
.MESOSCALE DISCUSSION...
358 PM CDT
ONGOING CONVECTION ACROSS THE SOUTHERN FORECAST AREA IS ROOTED
ALONG THE SURFACE SYNOPTIC BOUNDARY AS WELL AS NEAR AN OLD OUTFLOW
BOUNDARY FROM MORNING CONVECTION. A TIGHT SURFACE BASED
INSTABILITY GRADIENT EXISTS IN THIS AREA...WITH NEARLY 4000 J/KG
OF UNINHIBITED CAPE TO THE IMMEDIATE SOUTH. REPORTS OF WALL
CLOUDS/LOWERING ROTATION HAVE VERIFIED THESE STORMS ARE ROOTED
LOW...ESPECIALLY IN THE DISCRETE SUPERCELLULAR STORMS WITHIN THIS
DEVELOPING COMPLEX. THE TORNADO THREAT IS ENHANCED IN THIS
ISOLATED AREA FROM THE PANHANDLE OF LASALLE COUNTY THROUGH
SOUTHERN NEWTON COUNTY AND SOUTHWARD...BY A POOL OF OVER 100 J/KG
OF 0-3 KM MLCAPE...AS WELL AS BACKED LOW-LEVEL MOIST INFLOW.
THERE WILL CONTINUE TO BE A TORNADO AND LARGE HAIL THREAT WITH ANY
OF THESE MORE DISCRETE STORMS...BUT A PRIMARY HEAVY RAIN THREAT IN
THIS AREA AND POTENTIALLY A DEVELOPING WIND THREAT AS A COLD POOL
ORGANIZES AND CELL MERGERS OCCUR. THE RAINFALL RATES WITH THESE
STORMS ARE VERY HEAVY AND PROPORGATION IS SLOW...WITH ANALYZED
PROPAGATION VECTORS INDICATING A GRADUAL EAST DRIFT.
MTF
&&
.DISCUSSION...
358 PM CDT
FORECAST CONCERNS HAVE BEEN CENTERED ON THE SHORT TERM...FROM NOW
THROUGH MONDAY WITH ONGOING CONVECTIVE AND HEAVY RAIN THREAT.
TONIGHT...A VERY CHALLENGING FORECAST AS ONGOING CONVECTION MAY
ALTER THE ATMOSPHERE ENOUGH TO HAVE A MAJOR IMPACT ON HOW
WIDESPREAD THE ACTIVITY TONIGHT MAY BE. IN GENERAL...THE TREND
WITH THE FORECAST WAS TO FOCUS THE HIGHER RAINFALL AMOUNTS FOR
TONIGHT FURTHER SOUTH IN THE FORECAST AREA...MAINLY SOUTH OF
INTERSTATE 88...WITH AN EMPHASIS SOUTH OF INTERSTATE 80.
CONVECTIVE COMPLEX EVOLVING FROM THE LACON AREA EASTWARD TOWARD
JUST SOUTH OF KANKAKEE HAS BEEN VERY SLOW MOVING...AND IS ROOTED
ALONG THE LOW-LEVEL THERMAL BOUNDARY WHERE CONVERGENCE IS
MAXIMIZED. A GRADUAL MCV OR COLD POOL EVOLUTION IS FAVORED...WHICH
SHOULD HELP TO PROGRESS THIS SOUTHEAST. CONTINUED MOISTURE
TRANSPORT INTO THE REGION THROUGH THIS EVENING WILL LIKELY OFFSET
THIS OVERALL MOTION SOME...LEADING TO POTENTIALLY VERY HEAVY
RAINFALL AMOUNTS TOWARD 4-5 INCHES IN PLACES. BULK SHEAR IS
MARGINAL...HOWEVER THE STORMS HAVE ALREADY THIS AFTERNOON SHOWN
THEMSELVES AS BEING ORGANIZED AND ROOTED IN THE SURFACE. SO A
SUSTAINED COLD POOL WILL LIKELY HELP IN POTENTIALLY PRODUCING
WIND...AS WELL AS AN ONGOING HAIL THREAT...ESPECIALLY THIS
EVENING.
TO THE NORTH OF THIS AREA...THE MOISTURE TRANSPORT IS
LESS...HOWEVER SHORT CONTINUED BROAD QG FORCING AND SHORT WAVE
RIPPLES ARE LIKELY TO TRIGGER AT LEAST SOME ELEVATED ACTIVITY.
MUCAPE VALUES ARE DIAGNOSED AT OVER 2000 J/KG PER THE RAP MODEL
BACK INTO NW AND NORTH CENTRAL IL. WHILE THE LOW-LEVEL AIR IS
SOMEWHAT WORKED OVER...THIS UPPER INSTABILITY AND CONTINUE HIGH
PWAT AIR IS ENOUGH TO HAVE HEAVY RAIN WITH A SCATTERED SEVERE
THREAT. HIGH RES MODELS VARY SIGNIFICANTLY ON HOW THIS WILL PAN
OUT. SO HOW WIDESPREAD THE CONVECTION FURTHER NORTH WILL BECOME IS
HIGHLY UNCERTAIN...ESPECIALLY DUE TO THE ONGOING CONVECTION TO THE
SOUTH. A CONTINUED HEAVY RAIN THREAT WILL EXIST WITH ANY
CONVECTION TO THE NORTH AS WELL...SO WILL CONTINUE THE FLASH FLOOD
WATCH ALL THE WAY TO THE WI BORDER.
MONDAY...SOME CONVECTION WILL LIKELY LINGER MONDAY MORNING AND
POSSIBLY EARLY AFTERNOON AS THE SYNOPTIC COLD FRONT EVOLVES EAST.
THE LOW-LEVEL JET FOCUS WILL BE MORE TO THE SOUTHEAST
HOWEVER...SO THE EMPHASIS FOR HEAVY RAIN AND THE SEVERE THREAT
SHOULD BE DIMINISHING. LINGERING CLOUD COVER WILL LIKELY IMPEDE
TEMPERATURES FROM CLIMBING MUCH THROUGH THE MORNING. A STRONGER
NORTHWEST PUSH IS LIKELY IN THE AFTERNOON...AIDING IN SCOURING OF
THE CLOUD COVER.
TUESDAY AND BEYOND...LITTLE CHANGES MADE TO THE GOING FORECAST FOR
THIS PERIOD DUE TO ONGOING SEVERE AND HEAVY RAIN THREATS. THE
POSTIIVELY TITLED UPPER TROUGH CENTERED OVER SOUTHERN MANITOBA
WILL GRADUALLY WORK EAST ACROSS THE WESTERN GREAT LAKES TUESDAY
NIGHT INTO WEDNESDAY...POSSIBLY BRINGING SOME SHOWERS.
MTF
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 22Z...
* SHRA IN THE AREA. TSRA POSSIBLE THIS EVENING.
* MVFR VIS WITH THE SHRA AND BR DEVELOPING DURING THE EVENING.
* EASTERLY WINDS.
PAW
//DISCUSSION...UPDATED 18Z...
LOW PRESSURE CENTER ACROSS NORTHERN ILLINOIS WILL CONTINUE TO
PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT AT TIMES THROUGH THE
AFTERNOON AND EVENING. FOR THE TAFS HAVE MAINTAINED A BREAK IN THE
ACTION FOR PART OF THE AFTERNOON BUT CONFIDENCE IS NOT HIGH. MAY
NEED TO EXTEND THE TIME PERIODS.
WITH THE LOW IN THE VICINITY OF THE TERMINALS TONIGHT INTO MONDAY
MORNING...CEILINGS AND VISIBILITIES ARE EXPECTED TO LOWER TO MVFR.
PREVAILING IFR IS POSSIBLE. THEN CONDITIONS IMPROVING AS THE LOW
MOVES AWAY DURING THE DAY ON MONDAY.
PAW
//ORD AND MDW CONFIDENCE...UPDATED 22Z...
* MEDIUM CONFIDENCE IN SHRA OCCURRING...LOW CONFIDENCE IN TSRA.
* MEDIUM CONFIDENCE IN MVFR VIS DEVELOPING.
* HIGH CONFIDENCE IN WIND TREND.
PAW
//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...
MONDAY NIGHT...VFR.
TUESDAY...VFR...SLIGHT CHANCE OF SHOWERS.
WEDNESDAY...VFR...CHANCE OF SHOWERS.
THURSDAY...VFR.
FRIDAY...VFR.
SATURDAY...VFR...CHANCE OF SHOWERS.
MDB
&&
.MARINE...
256 AM CDT
HIGH PRESSURE CONTINUES TO STRETCH FROM WESTERN HUDSON BAY SOUTHEAST
INTO NORTHERN NEW ENGLAND. LOW PRESSURE CENTERED OVER THE OK/TX
PANHANDLE REGION WILL DRIFT EASTWARD TODAY WITH AN INVERTED TROUGH
STRETCHING TO ITS NORTH. THIS TROUGH AXIS THEN ARCS NORTHWESTWARD TO
A DEVELOPING LOW OVER SOUTHERN SASKATCHEWAN. EASTERLY WINDS WILL
CONTINUE THIS MORNING BEFORE A WARM FRONTAL BOUNDARY SETS UP ACROSS
THE CENTRAL PART OF THE LAKE. THIS WILL ALLOW WINDS ACROSS THE NORTH
TO TURN NORTHEASTERLY AND TO A MORE SOUTHEASTERLY DIRECTION ACROSS
THE SOUTHERN PART OF THE LAKE. THE SURFACE LOW WILL WEAKEN AS IT
CROSSES THE SOUTHERN PART OF THE LAKE MONDAY MORNING. WINDS WILL
TURN NORTHERLY ACROSS THE ENTIRE LAKE AS THE LOW MOVES TO THE EAST
MONDAY AFTERNOON. THE SASKATCHEWAN LOW WILL THEN CROSS THE LAKE AS
MORE OF AN OPEN TROUGH THAN A CLOSED LOW. FAIRLY STRONG HIGH
PRESSURE WILL FOLLOW IN ITS WAKE LEADING TO A PERIOD OF ELEVATED
WINDS WEDNESDAY THANKS TO AN INCREASED PRESSURE GRADIENT. THE HIGH
WILL THEN SLOWLY MOVE EAST ACROSS THE REGION THROUGH THE END OF THE
WEEK KEEPING A NORTHERLY WIND THROUGH THURSDAY WITH A FLIP TO A
SOUTHERLY DIRECTION FRIDAY. THERE IS THEN GOOD AGREEMENT ON A FRONT
CROSSING THE REGION AGAIN SATURDAY WITH ANOTHER AREA OF HIGH
PRESSURE BUILDING IN BEHIND IT.
MDB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 7 AM MONDAY.
IN...FLASH FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 7
AM MONDAY.
LM...NONE.
&&Hazardous weather outlook, May 6, 4:46 PM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
446 PM CDT SUN MAY 6 2012
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
072200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
446 PM CDT SUN MAY 6 2012 /546 PM EDT SUN MAY 6 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...SOME MAY PRODUCE...
VERY HEAVY RAINFALL...WITH LOCALIZED FLASH FLOODING
HAIL TO THE SIZE OF GOLF BALLS
WIND GUSTS IN EXCESS OF 60 MPH
ISOLATED TORNADOES
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL CONTINUE TO SLOWLY MOVE SOUTHEAST ACROSS EAST
CENTRAL ILLINOIS AND INTO NORTHWEST INDIANA...MAINLY ALONG AND
SOUTH OF U.S. HIGHWAY 24...INTO EARLY EVENING. THUNDERSTORM
REDEVELOPMENT IS LIKELY TO THE NORTH OF THIS AREA LATER THIS
EVENING INTO OVERNIGHT. THE TORNADO THREAT WILL MAINLY BE PRIOR
TO 8 PM AND ALONG AND SOUTH OF U.S. HIGHWAY 24.
DISCUSSION:
DEEP MOISTURE AND INSTABILITY ACROSS THE AREA WILL CONTINUE TO
PRESENT A THUNDERSTORM LIKELIHOOD INTO TONIGHT. THE MAIN EMPHASIS
THROUGH EARLY EVENING WILL BE ALONG A NEARLY STATIONARY FRONT
ACROSS EAST CENTRAL ILLINOIS AND PART OF NORTHWEST INDIANA. SOME
SURFACE BASED STORMS...INCLUDING SUPERCELLS...ARE LIKELY IN THIS
AREA. THE THREAT FOR HEAVY RAINFALL IS HIGH WITH THIS ACTIVITY.
FROM MID EVENING ONWARD...THE FORECAST EVOLUTION AND CONCENTRATION
OF THUNDERSTORMS IS SOMEWHAT UNCERTAIN. WITH A VERY MOIST AND
UNSTABLE AIR MASS STILL IN PLACE ACROSS A LARGE PART OF THE
AREA...SCATTERED THUNDERSTORM DEVELOPMENT MAY OCCUR AS WEAK UPPER
LEVEL DISTURBANCES TRACK ACROSS THE REGION. CONTINUED HEAVY
RAINFALL WILL BE A THREAT WITH ANY OF THE MORE ROBUST
STORMS...WITH TOTAL RAINFALL AMOUNTS FROM TODAY THROUGH TONIGHT
OF 1 TO 3 INCHES LIKELY IN AREAS THAT SEE THUNDERSTORMS. ISOLATED
HIGHER AMOUNTS ARE LIKELY...ESPECIALLY IN SOUTHERN AREAS.
LOCALIZED FLASH FLOODING MAY RESULT IN THOSE COMMUNITIES THAT SEE
THESE MAXIMUM RAINFALL AMOUNTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE LIKELY DURING THE DAY ON MONDAY ACROSS A LARGE
PORTION OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FROM LIVINGSTON COUNTY EASTWARD
THROUGH NEWTON COUNTY INDIANA AND SOUTHWARD THROUGH THE EARLY
EVENING...AND MAY BE NEEDED ELSEWHERE TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-072200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
446 PM CDT SUN MAY 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME OF THESE STORMS
MAY PRODUCE LARGE HAIL AND WIND GUSTS ABOVE 34 KNOTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-072200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
446 PM CDT SUN MAY 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...MAINLY ACROSS THE
SOUTHERN HALF OF THE LAKE. SOME OF THESE STORMS MAY PRODUCE LARGE
HAIL AND WIND GUSTS ABOVE 34 KNOTS...MAINLY ACROSS FAR SOUTHERN
LAKE MICHIGAN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
MTF
In the hours before
Local storm report, May 6, 4:59 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
459 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL CHATSWORTH 40.75N 88.29W
05/06/2012 M0.88 INCH LIVINGSTON IL TRAINED SPOTTER
PENNY TO NICKEL SIZE HAIL IN THE TOWN OF CHATSWORTH.
&&
RATZERLocal storm report, May 6, 5:12 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
512 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL CHEBANSE 41.00N 87.91W
05/06/2012 E0.25 INCH IROQUOIS IL TRAINED SPOTTER
0330 PM HAIL 5 W WATSEKA 40.78N 87.83W
05/06/2012 E0.25 INCH IROQUOIS IL COCORAHS
0402 PM HAIL 2 E DWIGHT 41.10N 88.39W
05/06/2012 E0.50 INCH LIVINGSTON IL TRAINED SPOTTER
ALONG RT 17 DIME SIZE HAIL.
0445 PM TSTM WND DMG CRESCENT CITY 40.77N 87.86W
05/06/2012 IROQUOIS IL TRAINED SPOTTER
2 REPORTS RCVD - EAST OF CRESCENT CITY TO WATSEKA ALONG
US 24. EST 60 POWER POLES BLOWN DOWN OVER RR TRACKS IN A
3/4 TO 1 1/2 MILE SECTION. OTHER POLES WERE DAMAGED. TIME
APPROX FROM 2140 UTC TO 2200 UTC
&&
BNLocal storm report, May 6, 5:18 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
518 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL CISSNA PARK 40.57N 87.89W
05/06/2012 E0.25 INCH IROQUOIS IL TRAINED SPOTTER
EST WIND GUST 30 MPH. SMALL LIMBS DOWN.
&&
BNLocal storm report, May 6, 5:24 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
524 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HEAVY RAIN 5 W WATSEKA 40.78N 87.83W
05/06/2012 E1.37 INCH IROQUOIS IL COCORAHS
1.37 INCHES IN 30 MINUTES. SOME WIND DAMAGE TO FARM
BUILDING DUE TO STRAIGHT LINE WINDS.
&&
BNLocal storm report, May 6, 5:26 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
526 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL CISSNA PARK 40.57N 87.89W
05/06/2012 E0.25 INCH IROQUOIS IL TRAINED SPOTTER
EST WIND GUST 30 MPH. SMALL LIMBS DOWN.
0455 PM HAIL CHATSWORTH 40.75N 88.29W
05/06/2012 M0.88 INCH LIVINGSTON IL TRAINED SPOTTER
PENNY TO NICKEL SIZE HAIL IN THE TOWN OF CHATSWORTH.
0445 PM TSTM WND DMG CRESCENT CITY 40.77N 87.86W
05/06/2012 IROQUOIS IL TRAINED SPOTTER
2 REPORTS RCVD - EAST OF CRESCENT CITY TO WATSEKA ALONG
US 24. EST 60 POWER POLES BLOWN DOWN OVER RR TRACKS IN A
3/4 TO 1 1/2 MILE SECTION. OTHER POLES WERE DAMAGED. TIME
APPROX FROM 2140 UTC TO 2200 UTC
0435 PM HEAVY RAIN 5 W WATSEKA 40.78N 87.83W
05/06/2012 E1.37 INCH IROQUOIS IL COCORAHS
1.37 INCHES IN 30 MINUTES. SOME WIND DAMAGE TO FARM
BUILDING DUE TO STRAIGHT LINE WINDS.
0432 PM HAIL CAMPUS 41.02N 88.31W
05/06/2012 M0.25 INCH LIVINGSTON IL TRAINED SPOTTER
PEA SIZE HAIL IN CAMPUS.
0402 PM HAIL 2 E DWIGHT 41.10N 88.39W
05/06/2012 E0.50 INCH LIVINGSTON IL TRAINED SPOTTER
ALONG RT 17 DIME SIZE HAIL.
0339 PM HAIL CHEBANSE 41.00N 87.91W
05/06/2012 E0.25 INCH IROQUOIS IL TRAINED SPOTTER
0335 PM HAIL CLIFTON 40.94N 87.93W
05/06/2012 E2.75 INCH IROQUOIS IL EMERGENCY MNGR
EM RELAYED A PUBLIC REPORT OF BASEBALL SIZE HAIL.
0333 PM HAIL CHEBANSE 41.00N 87.91W
05/06/2012 M1.75 INCH IROQUOIS IL TRAINED SPOTTER
0331 PM HAIL STREATOR 41.13N 88.83W
05/06/2012 M1.00 INCH LA SALLE IL TRAINED SPOTTER
IN TOWN.
0330 PM HAIL 5 W WATSEKA 40.78N 87.83W
05/06/2012 E0.25 INCH IROQUOIS IL COCORAHS
0329 PM HAIL SW CHEBANSE 41.00N 87.91W
05/06/2012 E0.50 INCH IROQUOIS IL TRAINED SPOTTER
DIME SIZE HAIL SW OF CHEBANSE.
0325 PM HAIL 12 NW CLIFTON 41.06N 88.10W
05/06/2012 M1.75 INCH KANKAKEE IL TRAINED SPOTTER
APPROXIMATELY AT INTERSECTION OF 3200 NORTH AND 400 EAST
IN NORTHWEST IROQUOIS COUNTY.
0320 PM HAIL 13 NW CLIFTON 41.07N 88.11W
05/06/2012 M1.00 INCH KANKAKEE IL TRAINED SPOTTER
INTERSECTION OF COUNTY ROADS 3300 NORTH AND 400 EAST IN
NORTHWEST IROQUOIS COUNTY.
0252 PM HAIL CHICAGO 41.88N 87.63W
05/06/2012 E0.88 INCH COOK IL TRAINED SPOTTER
MIXED NICKEL AND DIME SIZE HAIL IN HUMBOLDT PARK.
0215 PM HEAVY RAIN FOX LAKE 42.42N 88.18W
05/06/2012 E1.70 INCH LAKE IL PUBLIC
STORM TOTAL OF 1.70 INCHES FROM THE MORNING RAINFALL.
0115 PM HEAVY RAIN WINTHROP HARBOR 42.48N 87.83W
05/06/2012 E1.08 INCH LAKE IL COCORAHS
1.08 INCHES IN 60 MINUTES.
0115 PM HEAVY RAIN 2 E LAKEMOOR 42.34N 88.17W
05/06/2012 E1.12 INCH LAKE IL COCORAHS
2 MILES SE OF LAKEMOOR...OR 1 MILE SOUTH OF VOLO - 1.12
INCHES IN 60 MINUTES.
0108 PM HAIL CRETE 41.45N 87.62W
05/06/2012 E0.50 INCH WILL IL TRAINED SPOTTER
DIME-SIZED HAIL.
0100 PM HEAVY RAIN 2 NNE GURNEE 42.40N 87.92W
05/06/2012 E0.81 INCH LAKE IL COCORAHS
0.81 OF AN INCH SO FAR WITH 0.21 IN 30 MINUTES.
0100 PM HAIL PARK FOREST 41.48N 87.69W
05/06/2012 E0.88 INCH COOK IL PUBLIC
1250 PM HEAVY RAIN 2 N WAUKEGAN 42.40N 87.87W
05/06/2012 E1.02 INCH LAKE IL COCORAHS
1.02 INCHES IN 40 MINUTES.
1249 PM HEAVY RAIN WAUKEGAN 42.37N 87.87W
05/06/2012 E0.62 INCH LAKE IL TRAINED SPOTTER
0.62 IN AN HOUR.
1245 PM HAIL MONEE 41.42N 87.75W
05/06/2012 E0.25 INCH WILL IL TRAINED SPOTTER
1130 AM HAIL FOX RIVER GROVE 42.20N 88.22W
05/06/2012 E0.25 INCH MCHENRY IL TRAINED SPOTTER
SMALLER THAN PEA SIZE HAIL. SOME ROTATION. HEAVY CLOUD TO
GROUND LIGHTNING.
1120 AM HAIL MONTGOMERY 41.73N 88.34W
05/06/2012 E0.25 INCH KANE IL BROADCAST MEDIA
VIEWER REPORT.
1115 AM HEAVY RAIN 4 NE LISBON 41.52N 88.43W
05/06/2012 E0.85 INCH KENDALL IL COCORAHS
0.85 INCH IN 20 MINUTES.
1114 AM HAIL 2 ESE MONTGOMERY 41.72N 88.31W
05/06/2012 E0.25 INCH KENDALL IL TRAINED SPOTTER
PEA SIZED HAIL AT DICKSON AND GALENA ROADS JUST NORTH OF
BRISTOL IL.
1110 AM HAIL SUGAR GROVE 41.77N 88.46W
05/06/2012 E0.25 INCH KANE IL TRAINED SPOTTER
2 MILES SW OF AURORA AIRPORT.
1110 AM HAIL 4 W HUNTLEY 42.17N 88.50W
05/06/2012 E0.50 INCH MCHENRY IL COCORAHS
1104 AM HAIL 4 NE LISBON 41.52N 88.43W
05/06/2012 E0.75 INCH KENDALL IL COCORAHS
1040 AM HAIL BELVIDERE 42.25N 88.85W
05/06/2012 E1.00 INCH BOONE IL PUBLIC
1025 AM HAIL BELVIDERE 42.25N 88.85W
05/06/2012 E1.00 INCH BOONE IL COCORAHS
MOSTLY PEA AND SLIGHTLY LARGER - SOME NICKEL-SIZED AND A
FEW QUARTER-SIZED.
1025 AM HAIL BELVIDERE 42.25N 88.85W
05/06/2012 E0.50 INCH BOONE IL BROADCAST MEDIA
DIME SIZED HAIL REPORTED BY VIEWER.
&&
BNLocal storm report, May 6, 5:53 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
553 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL CISSNA PARK 40.57N 87.89W
05/06/2012 E0.25 INCH IROQUOIS IL TRAINED SPOTTER
EST WIND GUST 30 MPH. SMALL LIMBS DOWN.
0455 PM HAIL CHATSWORTH 40.75N 88.29W
05/06/2012 M0.88 INCH LIVINGSTON IL TRAINED SPOTTER
PENNY TO NICKEL SIZE HAIL IN THE TOWN OF CHATSWORTH.
0445 PM TSTM WND DMG CRESCENT CITY 40.77N 87.86W
05/06/2012 IROQUOIS IL TRAINED SPOTTER
2 REPORTS RCVD - EAST OF CRESCENT CITY TO WATSEKA ALONG
US 24. EST 60 POWER POLES BLOWN DOWN OVER RR TRACKS IN A
3/4 TO 1 1/2 MILE SECTION. OTHER POLES WERE DAMAGED. TIME
APPROX FROM 2140 UTC TO 2200 UTC
0435 PM HEAVY RAIN 5 W WATSEKA 40.78N 87.83W
05/06/2012 E1.37 INCH IROQUOIS IL COCORAHS
1.37 INCHES IN 30 MINUTES. SOME WIND DAMAGE TO FARM
BUILDING DUE TO STRAIGHT LINE WINDS.
0432 PM HAIL CAMPUS 41.02N 88.31W
05/06/2012 M0.25 INCH LIVINGSTON IL TRAINED SPOTTER
PEA SIZE HAIL IN CAMPUS.
0402 PM HAIL 2 E DWIGHT 41.10N 88.39W
05/06/2012 E0.50 INCH LIVINGSTON IL TRAINED SPOTTER
ALONG RT 17 DIME SIZE HAIL.
0339 PM HAIL CHEBANSE 41.00N 87.91W
05/06/2012 E0.25 INCH IROQUOIS IL TRAINED SPOTTER
0335 PM HAIL CLIFTON 40.94N 87.93W
05/06/2012 E2.75 INCH IROQUOIS IL EMERGENCY MNGR
EM RELAYED A PUBLIC REPORT OF BASEBALL SIZE HAIL.
0333 PM HAIL CHEBANSE 41.00N 87.91W
05/06/2012 M1.75 INCH IROQUOIS IL TRAINED SPOTTER
0331 PM HAIL STREATOR 41.13N 88.83W
05/06/2012 M1.00 INCH LA SALLE IL TRAINED SPOTTER
IN TOWN.
0330 PM HAIL 5 W WATSEKA 40.78N 87.83W
05/06/2012 E0.25 INCH IROQUOIS IL COCORAHS
0329 PM HAIL SW CHEBANSE 41.00N 87.91W
05/06/2012 E0.50 INCH IROQUOIS IL TRAINED SPOTTER
DIME SIZE HAIL SW OF CHEBANSE.
0325 PM HAIL 12 NW CLIFTON 41.06N 88.10W
05/06/2012 M1.75 INCH KANKAKEE IL TRAINED SPOTTER
APPROXIMATELY AT INTERSECTION OF 3200 NORTH AND 400 EAST
IN NORTHWEST IROQUOIS COUNTY.
0320 PM HAIL 13 NW CLIFTON 41.07N 88.11W
05/06/2012 M1.00 INCH KANKAKEE IL TRAINED SPOTTER
INTERSECTION OF COUNTY ROADS 3300 NORTH AND 400 EAST IN
NORTHWEST IROQUOIS COUNTY.
0252 PM HAIL CHICAGO 41.88N 87.63W
05/06/2012 E0.88 INCH COOK IL TRAINED SPOTTER
MIXED NICKEL AND DIME SIZE HAIL IN HUMBOLDT PARK.
0215 PM HEAVY RAIN FOX LAKE 42.42N 88.18W
05/06/2012 E1.70 INCH LAKE IL PUBLIC
STORM TOTAL OF 1.70 INCHES FROM THE MORNING RAINFALL.
0115 PM HEAVY RAIN WINTHROP HARBOR 42.48N 87.83W
05/06/2012 E1.08 INCH LAKE IL COCORAHS
1.08 INCHES IN 60 MINUTES.
0115 PM HEAVY RAIN 2 E LAKEMOOR 42.34N 88.17W
05/06/2012 E1.12 INCH LAKE IL COCORAHS
2 MILES SE OF LAKEMOOR...OR 1 MILE SOUTH OF VOLO - 1.12
INCHES IN 60 MINUTES.
0108 PM HAIL CRETE 41.45N 87.62W
05/06/2012 E0.50 INCH WILL IL TRAINED SPOTTER
DIME-SIZED HAIL.
0100 PM HEAVY RAIN 2 NNE GURNEE 42.40N 87.92W
05/06/2012 E0.81 INCH LAKE IL COCORAHS
0.81 OF AN INCH SO FAR WITH 0.21 IN 30 MINUTES.
0100 PM HAIL PARK FOREST 41.48N 87.69W
05/06/2012 E0.88 INCH COOK IL PUBLIC
1250 PM HEAVY RAIN 2 N WAUKEGAN 42.40N 87.87W
05/06/2012 E1.02 INCH LAKE IL COCORAHS
1.02 INCHES IN 40 MINUTES.
1249 PM HEAVY RAIN WAUKEGAN 42.37N 87.87W
05/06/2012 E0.62 INCH LAKE IL TRAINED SPOTTER
0.62 IN AN HOUR.
1245 PM HAIL MONEE 41.42N 87.75W
05/06/2012 E0.25 INCH WILL IL TRAINED SPOTTER
1130 AM HAIL FOX RIVER GROVE 42.20N 88.22W
05/06/2012 E0.25 INCH MCHENRY IL TRAINED SPOTTER
SMALLER THAN PEA SIZE HAIL. SOME ROTATION. HEAVY CLOUD TO
GROUND LIGHTNING.
1120 AM HAIL MONTGOMERY 41.73N 88.34W
05/06/2012 E0.25 INCH KANE IL BROADCAST MEDIA
VIEWER REPORT.
1115 AM HEAVY RAIN 4 NE LISBON 41.52N 88.43W
05/06/2012 E0.85 INCH KENDALL IL COCORAHS
0.85 INCH IN 20 MINUTES.
1114 AM HAIL 2 ESE MONTGOMERY 41.72N 88.31W
05/06/2012 E0.25 INCH KENDALL IL TRAINED SPOTTER
PEA SIZED HAIL AT DICKSON AND GALENA ROADS JUST NORTH OF
BRISTOL IL.
1110 AM HAIL SUGAR GROVE 41.77N 88.46W
05/06/2012 E0.25 INCH KANE IL TRAINED SPOTTER
2 MILES SW OF AURORA AIRPORT.
1110 AM HAIL 4 W HUNTLEY 42.17N 88.50W
05/06/2012 E0.50 INCH MCHENRY IL COCORAHS
1104 AM HAIL 4 NE LISBON 41.52N 88.43W
05/06/2012 E0.75 INCH KENDALL IL COCORAHS
1040 AM HAIL BELVIDERE 42.25N 88.85W
05/06/2012 E1.00 INCH BOONE IL PUBLIC
1025 AM HAIL BELVIDERE 42.25N 88.85W
05/06/2012 E1.00 INCH BOONE IL COCORAHS
MOSTLY PEA AND SLIGHTLY LARGER - SOME NICKEL-SIZED AND A
FEW QUARTER-SIZED.
1025 AM HAIL BELVIDERE 42.25N 88.85W
05/06/2012 E0.50 INCH BOONE IL BROADCAST MEDIA
DIME SIZED HAIL REPORTED BY VIEWER.
&&
BNThunderstorm Wind, Benton
- When
- May 6, 5:58 PM EST
- Where
- Benton County, 0.72 mi SSE of Otterbein
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.490, -87.096
Two power poles and a large tree limb were blown down across a road.
Flash Flood, Benton
- When
- May 6, 6:38 PM EST to 11:00 PM EST
- Where
- Benton County, 2.46 mi WNW of Raub to 0.7 mi WSW of Sheff
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.737, -87.526
The road was completely washed out near the intersection of 900N and 1100W near the state-line. Water was reported up to the hood of a car. On Route 71, water was completely covering the intersection.
Flash Flood, Lake
- When
- May 6, 11:45 PM CST to May 7, 4:30 AM CST
- Where
- Lake County, 0.43 mi SE of Leroy to 1.04 mi SSE of Leroy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.365, -87.275
Several major and minor roads were flooded and impassable across portions of southern Porter County, including Highway 231 near Leroy.
Flash Flood, Lake
- When
- May 6, 11:50 PM CST to May 7, 4:30 AM CST
- Where
- Lake County, 2.29 mi WSW of Crown Pt Arpt to 1.11 mi ENE of Armour
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.423, -87.423
Multiple roads were closed due to flash flooding in Cedar Lake and Crown Point. About three and a half feet of water covered portions of 133rd Avenue with up to three feet of water on Lakeshore Drive in Cedar Lake. Several inches of water were flowing down streets in Crown Point with manhole covers gushing water.
Flash Flood, Porter
- When
- May 7, 1:15 AM CST to 4:30 AM CST
- Where
- Porter County, 0.82 mi NW of Hebron to 0.57 mi WSW of Hebron
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.328, -87.211
Several roads in Hebron were flooded and impassable. Both retention ponds in town were overflowing with water approaching buildings in Industrial Park. A trained spotter in Hebron measured 4.60 inches of rainfall in 3 hours and 45 minutes.
Flash Flood, Newton
- When
- May 7, 1:20 AM CST to 6:00 AM CST
- Where
- Newton County, 0.43 mi WNW of Kentland Muni Arpt to 1.07 mi W of Kentland Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.753, -87.437
Heavy rains caused roadways to become impassable causing closures at the intersection of county roads 1800 South and 700 West as well as the intersection of Route 41 and 1700 South.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Illinois, May 6, 2012$999,000 · EF0 · 16 events
- Tornado and Flash Flooding in Illinois, May 6 to 7, 2012$90,000 · EF1 · 25 events
- Hail and Damaging Winds in Georgia, May 6, 2012$313,000 · 1.75 in hail · 14 events
- Flash Flood and Hail in Mississippi, May 6 to 8, 20121 injured · $72,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Georgia, May 6, 2012$54,000 · 1 in hail · 32 events
- Flash Flood and Hail in Iowa, May 6, 2012$79,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Tennessee, May 6, 2012$69,000 · 1 in hail · 15 events
- Tornadoes and Flash Flooding in Missouri, May 6, 2012$1,000 · EF0 · 35 events
- Damaging Winds in Florida, May 6, 2012$21,000 · 50 kt wind · 15 events
- Damaging Winds in Iowa, May 6, 20123 injured · 55 kt wind · 4 events
- Flood in Minnesota, May 6 to 7, 2012$30,000 · 1 event
- Lightning Strike in Minnesota, May 6, 2012$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371788, 374828, 374833, 374832, 374852, 374924.